Flood, Halifax
- When
- September 5, 1:38 AM EST to September 6, 2:30 PM EST
- Where
- Halifax forecast zone
- Reported by
- AIRPLANE PILOT
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Heavy rainfall on the 4th resulted in minor flooding on the Dan River at South Boston. The Dan River crested a little over 3 feet above flood stage around 1 AM on the 6th at South Boston.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rainfall on the 4th resulted in minor flooding on the Dan River at South Boston. The Dan River crested a little over 3 feet above flood stage around 1 AM on the 6th at South Boston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 4, 8:38 PM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 938 PM EDT THU SEP 4 2003 WILL WAIT FOR THE SHRA IN SE WV ALONG THE FRONT TO DSIPT...AND THEN ISSUE UPDATED ZONES TO REMOVE POPS FROM THAT AREA. UPSTREAM DEWPOINTS IN THE LOWER 50S TO MOVE INTO AT LEAST THE MTNS OVERNIGHT. CURRENT FCST LOWS LOOK TOO WARM BASED ON CURRENT READINGS- ESPECIALLY IN THE PIEDMONT WHERE THEY AREA ALREADY AT OR NEAR THE FCST. WILL PROBABLY LOWER A FEW DEGS MOST AREAS. OTHER PROBLEM IS PATCHY DENSE FOG THAT HAS DEVELOPED IN THE PIEDMONT WHERE HEAVY RAIN FELL THIS AFT...SKIES HAVE CLEARED...AND SFC WINDS HAVE DECOUPLED AHEAD OF THE FNT. BELIEVE THIS FOG WILL MIX OUT WHEN THE FNT PASSES AND NW-N WINDS BEHIND IT WORK THEIR WAY TO THE SFC. HOWEVER...WILL PLAY IT ON THE SAFE SIDE AND ADD PATCHY DENSE FOG THRU 4 TO 6 AM. NO OTHER CHANGES PLANNED. .RNK... NC...NONE. VA...NONE. WV...NONE. 06
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 428 AM EDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THIS EVENING. SOME OF THESE STORMS WILL PRODUCE RAINFALL RATES OF BETWEEN 1 AND 3 INCHES PER HOUR. THIS MAY CAUSE FLASH FLOODING ACROSS MUCH OF THE REGION INTO EARLY THIS AFTERNOON. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO ORGANIZE ALONG AND EAST OF THE BLUE RIDGE LATER TODAY. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS THEY MOVE ACROSS THE PIEDMONT AND FOOTHILLS. PLEASE SEE THE FOLLOWING PRODUCTS...WBCFFARNK AND WBCSPSRNK...FOR ADDITIONAL DETAILS. THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337748.